Kambites, Mark (2006) Automatic semigroups and categories. Theoretical Computer Science, 353 (1-3). pp. 272-290. ISSN 0304-3975

[img] PDF
sdarticle3.pdf
Restricted to Repository staff only

Download (288kB)
Official URL: http://www.sciencedirect.com/science?_ob=IssueURL&...

Abstract

We consider various automata-theoretic properties of semigroupoids and small categories and their relationship to the corresponding properties in semigroups and monoids. We introduce natural definitions of finite automata and regular languages over finite graphs, generalising the usual notions over finite alphabets. These allow us to introduce a definition of automaticity for semigroupoids and small categories, which generalises those introduced for semigroups by Hudson and for groupoids by Epstein. We also introduce a definition of prefix-automaticity for semigroupoids and small categories, generalising that for certain monoids introduced by Silva and Steinberg. We study the relationship between automaticity properties in a semigroupoid and in a certain associated semigroup. This allows us to extend to semigroupoids and small categories a number of results about automatic and prefix-automatic semigroups and monoids. In the course of our study, we also prove some new results about automaticity and prefix-automaticity in semigroups and monoids. These include the fact that prefix-automaticity is preserved under the taking of cofinite subsemigroups.

Item Type: Article
Uncontrolled Keywords: Semigroups; Free categories; Graphs; Regular languages; Automatic structures
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 18 Category theory; homological algebra
MSC 2010, the AMS's Mathematics Subject Classification > 20 Group theory and generalizations
Depositing User: Ms Lucy van Russelt
Date Deposited: 14 Aug 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/480

Actions (login required)

View Item View Item